Alert archive / Florida / Coastal Flood Statements in 2018

Coastal Flood Statement 5, NWS Key West, FL

December 22, 2018Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Dec 22, 2018, 10:38 AM EST for Monroe County, Florida. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Dec 22, 2018, 10:38 AM EST (15:38 UTC)
Expired
Dec 22, 2018, 10:43 PM EST
In force
12 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 15:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 3.6 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2018-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2018-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1240 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WHUS42 KKEY 221538
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1038 AM EST Sat Dec 22 2018

FLZ076-222200-
/O.CAN.KKEY.CF.Y.0001.000000T0000Z-181222T1600Z/
/O.NEW.KKEY.CF.S.0005.181222T1538Z-181222T2200Z/
Monroe Upper Keys-
1038 AM EST Sat Dec 22 2018

...COASTAL FLOOD ADVISORY IS CANCELLED...

* COASTAL FLOODING...Northwest breezes diminished rapidly and
  turned out of the north overnight and this morning. Water levels
  have begun subsiding in eastern Florida Bay, including
  Blackwater, Little Blackwater, and Buttonwood Sounds. 

* TIMING...Water levels will subside slowly this afternoon and
  tonight. 

* IMPACTS...Saltwater flooding of low-elevation streets, yards,
  docks, and seawalls is possible in communities along Buttonwood
  Sound, Tarpon Basin, Blackwater Sound, and Jewfish Creek. Some
  storm drains will overflow, and some docks and seawalls will be
  overtopped until later today.

&&

$$

Kasper
2 follow-up statements
338 
WHUS42 KKEY 222029
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
329 PM EST Sat Dec 22 2018

FLZ076-230400-
/O.EXT.KKEY.CF.S.0005.000000T0000Z-181223T0400Z/
Monroe Upper Keys-
329 PM EST Sat Dec 22 2018

...MINOR COASTAL FLOODING IN BAYSIDE COMMUNITIES...

* COASTAL FLOODING...Gentle north breezes are expected tonight.
  Water levels will subside further in eastern Florida Bay,
  including Blackwater, Little Blackwater, and Buttonwood Sounds.

* TIMING...Water levels will subside slowly tonight.

* IMPACTS...Saltwater flooding of low-elevation streets, yards,
  docks, and seawalls is possible in a few communities along
  Buttonwood Sound, Tarpon Basin, Blackwater Sound, and Jewfish
  Creek. Some docks and seawalls will be overtopped until later
  tonight.

&&

$$
013 
WHUS42 KKEY 230343
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1043 PM EST Sat Dec 22 2018

FLZ076-230445-
/O.CAN.KKEY.CF.S.0005.000000T0000Z-181223T0400Z/
Monroe Upper Keys-
1043 PM EST Sat Dec 22 2018

Tide levels over Florida Bay have lowered back down to normal
levels, which is easing remaining concerns for tidal overflow on
the Bayside of the Upper Keys. Any residual saltwater flooding of
low-elevations spots such as docks, seawalls, and streets should 
diminish. 

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Dec 22, 5:24 AM EST, 5 hours 14 minutes earlier.

Area forecast discussion, Dec 22, 5:24 AM EST, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Key West FL
524 AM EST Sat Dec 22 2018

.DISCUSSION...
Last evening's KKEY RAOB sampled a deep layer of well mixed west-
northwesterlies, averaging 30 to 35 knots. Above the ML, a robust
inversion gave way to screaming westerlies from 7kft to the
tropopause. Current water vapor imagery highlights the broad
expanse of accelerating westerlies across the Gulf of Mexico and
the Florida Peninsula. Nighttime RGB and IR imagery reveals
extensive stratocumulus across the Gulf of Mexico with bases near
6kft, a little lower than last night's RAOB inversion. Surface
observations indicate the Florida Peninsula is nearing the
inflection point of the departing cyclone over the northeastern
United States, and the developing surface high over the northern
Gulf of Mexico. Tenacious northwest breezes average 15 to 20 knots
across the island chain and adjacent coastal waters. Temperatures
range from 64 to 70 degrees, although locations in the Upper Keys
likely will continue to fall into the upper 50s over the next few
hours. Dewpoints are solidly in the 50s.

.FORECAST...
Northwest winds will decrease markedly this morning, and by this
afternoon, north winds will average 10 knots or less. Temperatures
should recover into the lower 70s under mostly sunny skies. High
pressure over the northern Gulf of Mexico will slide east today
through Sunday. Gentle north to northeast breezes, mostly clear
skies, relatively cool highs and lows, and nil rain chances will
persist. A reinforcing shot of high pressure will consolidate the
two ridges Sunday night through Monday night over the
Appalachians. Northeast to east breezes will freshen somewhat as
the gradient tightens over the Keys. At the same time, slight rain
chances return to the forecast. A disturbance in the jet stream
will move from the southwestern Unites States into the Plains
Tuesday through Thursday. Our low level mass fields will respond
with deep ridging sliding east into the western North Atlantic.
Freshening southeast breezes will moisten the boundary layer,
although mid level ridging will squelch instability. Nevertheless,
we maintain a short window of 30% rain chances Wednesday and
Wednesday night. Deep ridging and anticyclonic flow will close out
the extended forecast, with no new cold fronts expected through
the next seven days.

&&

.MARINE...
A Small Craft Advisory remains in effect for the Straits of
Florida, the deeper waters of the southeastern Gulf of Mexico, and
the western most portions of Gulfside inside five fathoms, and the
western most portions of Hawk Channel. Northwest winds 15 to 20
knots will decrease quickly this morning, to near 10 knots or less
for most locations. Large seas will continue today, with the
highest seas of 7 to 11 feet across the Straits of Florida and the
deeper waters of the southeastern Gulf of Mexico. Seas up to 7 to
8 feet are expected within western Hawk Channel and the Gulf
waters inside five fathoms, just west of the Marquesas Keys.

From synopsis, fresh northwest breezes will quickly diminish this
morning, although large seas will slowly subside. Gentle
northeast breezes are expected tonight through Monday. A high
pressure system will consolidate over the Carolinas and the
western North Atlantic Monday night through Tuesday night
resulting in freshening easterly breezes.

&&

.AVIATION...
Surface winds will ease rapidly overnight, with sustained speeds
dropping below 10 knots around 12z. The wind direction will
steadily veer from NW overnight to due north by sunset on Sat.
Otherwise, prevailing cloud coverage will remain BKN, becoming SCT
after 12Z, but cloud bases which are currently near 060 will
gradually lower to about 030-035 by Sat evening. This is due to
the mixed layer becoming shallower on Sat and surface dewpoint
depressions --- which are currently running 15-19 degrees ---
dropping to about 10 degrees in 24 hours. So a moister and
shallower mixed layer will help cloud bases to drop
correspondingly.

&&

.CLIMATE...
On this date in 1960, the daily record low temperature of 51F was
recorded. Temperature records at Key West date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Advisory until 11 AM EST this morning for FLZ076.

GM...Small Craft Advisory for GMZ033>035- 044-052>055-072>075.

&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....WLC
Data Collection......BT

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Dec 22, 6:22 AM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
622 AM EST Sat Dec 22 2018

FLZ076>078-GMZ031>035-042>044-052>055-072>075-231200-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
622 AM EST Sat Dec 22 2018

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory remains in effect for the Straits of
Florida, the deeper waters of the southeastern Gulf of Mexico, and
the western most portions of Gulfside inside five fathoms, and the
western most portions of Hawk Channel. Northwest winds 15 to 20
knots will decrease quickly this morning, to near 10 knots or less
for most locations. Large seas will continue today, with the
highest seas of 7 to 11 feet across the Straits of Florida and the
deeper waters of the southeastern Gulf of Mexico. Seas up to 7 to
8 feet are expected within western Hawk Channel and the Gulf
waters inside five fathoms, just west of the Marquesas Keys.

A Coastal Flood Advisory remains in effect for the Upper Keys due
to expected saltwater inundation levels of 1 to 2.5 feet above
ground. The normally troublesome neighborhoods Bayside of Key
Largo will be the most affected. Water levels have likely peaked,
with gradual improvement expected through the morning and
afternoon.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Small Craft Advisory may once again be required Tuesday through
Friday for portions of the coastal waters of the Florida Keys as
east winds increase to at least 20 knots.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

CLR

Nearby

Coastal Flood Statements in Florida, 2018Every coastal flood statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.